Hail, Custer
- When
- June 29, 3:15 PM MST to 3:20 PM MST
- Where
- Custer County, 7 mi W of Westcliffe
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.133, -105.600
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 29, 12:31 PM MST, 2 hours 44 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 131 PM MDT SUN JUN 29 2003 SHORT TERM DISCUSSION...TONIGHT AND MONDAY SATELLITE/RADAR INDICATES FIRST STORMS OF THE DAY HAVE ALREADY FIRED UP ALONG THE CONTINENTAL DIVIDE, FROM THE BRECKENRIDGE AREA SOUTH ACROSS SALIDA, DOWN TO SAGUACHE, TO NEAR CREEDE, TO NEAR WOLF CREEK PASS ALL THE WAY DOWN TO ANTONITO. ADDITIONAL STORMS HAVE ALREADY FIRED OUT AHEAD OF THE SOUTHERN END OF THE LINE, NEAR WESTON IN WESTERN LAS ANIMAS COUNTY, AND NEAR LA VETA IN WESTERN HUERFANO COUNTY. HAVE RAISED POPS TO SCATTERED COVERAGE IN THE SAN JUANS, LA GARITAS AND SAN LUIS VALLEY TO REFLECT GREATER COVERAGE THERE. ALAMOSA DEWPOINT IS NEAR 40, WHICH FOR THAT ELEVATION (7500 FEET) IS ROUGHLY EQUIVALENT TO A 50 DEWPOINT IN PUEBLO. SO THEY SHOULD SEE A LITTLE BETTER COVERAGE TODAY THAN USUAL. ACTIVITY SHOULD CONTINUE MARCHING SOUTHEAST THROUGH THE AFTERNOON, INTENSIFYING AS IT REACHES THE HIGHER CAPE AND GREATER INSTABILITY AVAILABLE ON THE PLAINS. WITH SFC DEWPOINTS WIDESPREAD IN THE MID TO HIGH 50S ACROSS THE PLAINS, LAPS CAPES ARE RANGING FROM 500 TO 3000 J/KG AT THIS TIME. AS EXPECTED, THE HIGHEST VALUES ARE LINED UP ALONG THE I-25 CORRIDOR FROM EL PASO COUNTY SOUTH ACROSS PUEBLO COUNTY, DOWN THROUGH HUERFANO COUNTY. LIS ARE GREATEST THESE AREAS AS WELL, RANGING FROM -4 TO -8 AT THE PRESENT TIME. EXPECT CONVECTION COMING OFF THE MOUNTAINS WILL FLARE UP NICELY AT IT ENTERS THE I-25 CORRIDOR, SOMETIME IN THE NEXT 1 TO 2 HOURS. SHOULD BE ENOUGH TIME AFTER THIS FIRST ROUND OF CONVECTION GOES THROUGH EARLY THIS AFTERNOON, FOR THE ATMOSPHERE TO RECHARGE AND ALLOW ADDITIONAL CONVECTION TO FIRE ALONG AND NEAR THE MOUNTAINS LATE THIS AFTERNOON INTO THIS EVENING. BELIEVE COVERAGE WILL NOT BE QUITE AS GOOD FARTHER EAST ACROSS THE PLAINS. MODELS SOUNDINGS FOR AREAS OUT EAST INDICATE A PERSISTENT MID LEVEL CAP THROUGH THE AFTERNOON AND EVENING THAT COULD PUT A DAMPER ON AT LEAST SOME OF THE CONVECTION OUT THAT WAY. ALSO, DUE TO A LITTLE MORE CLOUD COVER, AND AND A LITTLER COOLER AIRMASS, INSTABILITY AND CAPE VALUES ARE RUNNING A LITTLE BEHIND THOSE VALUES FARTHER WEST. THIS, OF COURSE, WOULD TEND TO LIMIT THEIR POTENTIAL TOO. HOWEVER, IF SOME ORGANIZED, OR GOOD-SIZED AREAS OF CONVECTION CAN GET GOING ON THE PLAINS NEAR THE MOUNTAINS, SOME OF THIS ENERGY SHOULD BE ABLE TO HOLD TOGETHER AS IT HEADS EAST. THERE IS ONCE AGAIN THE POTENTIAL FOR SOME ORGANIZED SEVERE MULTI-CELLULAR CONVECTION ON THE PLAINS THIS EVENING WITH 0-6KM BULK SHEAR VALUES RUNNING 30-35 KNOTS. THE MAIN THREAT BEING LARGE HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH. PW VALUES ARE AT THEIR HIGHEST TONIGHT, COMING UP OVER 1 INCH ACROSS MOST OF THE SOUTHEAST PLAINS, WITH .5 TO .75 INCHES FARTHER WEST. THIS, COMBINED WITH RELATIVELY LIGHT STEERING WINDS, SHOULD ALLOW FOR SOME HEAVY RAINERS ONCE STORMS CROSS ONTO THE PLAINS. LATER TONIGHT AND MONDAY, THE ATMOSPHERE LOOKS LIKE IT WILL DRY OUT FAIRLY QUICKLY. MODEL QPFS ARE NIL OR VIRTUALLY NIL ACROSS THE AREA. MODEL SOUNDING DATA SUGGESTS A COUPLE OF CAPS TO DEAL WITH, ONE A SUBSIDENCE CAP BETWEEN 300 AND 400 MB, AND THE OTHER BEING MORE SFC BASED. THE SUBSIDENCE CAP IS STRONGEST OVER WESTERN PORTIONS OF THE FORECAST AREA, WHILE THE SFC BASED ONE IS STRONGEST OVER EASTERN PORTIONS. TOGETHER, THE TWO WILL WORK TO INHIBIT CONVECTION ACROSS THE FORECAST AREA DURING THE AFTERNOON HOURS MONDAY. SO, HAVE DROPPED BACK POPS A LITTLE, FROM ISOLATED MOUNTAINS AND SCATTERED PLAINS, TO ISOLATED OR LESS ALL AREAS FOR MONDAY AFTERNOON. LW LONG TERM DISCUSSION...(MONDAY NIGHT THROUGH SUNDAY). ...DIMINISHING PRECIP MONDAY NIGHT...THEN HOT AND DRY UNTIL SUNDAY... MONDAY NIGHT: UPPER RIDGE OF HIGH PRESSURE BEGINS TO MOVE IN AND WIELD INFLUENCE...TAPERING PRECIP OFF FROM WEST TO EAST MONDAY NIGHT. SCATTERED POPS FOR THE E PLAINS LOOKS GOOD MON EVE...PULLING BACK TO THE FAR E PLAINS AFTER 03Z. TUESDAY THROUGH SATURDAY: WITH THE UPPER RIDGE FIRMLY IN PLACE...A HOT AND DRY WEATHER PATTERN SETS UP FOR THE WEEK. H7 TEMPS OF 18-21 C OVER THE CWA PROMISES PLENTY OF HEAT...WITH A SUBSIDENCE INVERSION DRYING THINGS OUT. THE RIDGE STARTS TO FLATTEN SLIGHTLY ON FRI AND SAT WHICH COULD ALLOW SOME STRONGER WINDS TO ENTER THE REGION...BUT FOR MOST OF THE WEEK WINDS SHOULD REMAIN LIGHT. AN AREA OF FIRE WEATHER CONCERN BEGINNING WED AND THURS WILL BE THE EASTERN SAN JUAN AND LA GARITA MTS. THIS AREA WILL BE THE FOCAL POINT OF THE HEAT AND DRYING...AND WITH DRY FUELS IN PLACE...WILL MOST LIKELY NEED ATTENTION. LAND MANAGEMENT AGENCIES SHOULD BE AWARE OF THIS POTENTIAL FOR RESOURCE MANAGEMENT PURPOSES. SUNDAY: GFS MODEL INDICATES THAT AN UPPER S/W RIDES THE FLOW ACROSS THE STATE...WITH A COOL AND MOIST PUSH DROPPING DOWN THE E PLAINS ON SUNDAY. CURRENT GRIDS INTRODUCES SOME SLIGHT POPS FOR THE E PLAINS ON SUNDAY WHICH LOOKS REASONABLE...SO NO CHANGES NEEDED THERE. OVERALL...WITH A RATHER BENIGN WEATHER PATTERN EXPECTED THROUGH THE MAJORITY OF THE WORK WEEK...LITTLE CHANGES NEEDED TO FORECAST GRIDS OTHER THAN SLIGHT ADJUSTMENTS OF TEMP AND DEWPOINT GRIDS. MOORE // .PUB...NONE.
COZ058>089-093>099-301300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUN 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY ALONG THE I-25 CORRIDOR. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER. ABUNDANT LOW LEVEL MOISTURE HAS MOVED INTO THE REGION. WIDESPREAD DEWPOINT TEMPERATURES IN THE 50S WERE LOCATED ACROSS ALL OF THE SOUTHEAST PLAINS OF COLORADO THIS MORNING. THIS MOISTURE IS EXPECTED TO REMAIN OVER THE REGION DURING PEAK HEATING...WHICH WILL ALLOW FOR SUFFICIENT INSTABILITY TO DEVELOP OVER THE AREA BY AFTERNOON. IN ADDITION...AN UPPER LEVEL DISTURBANCE OVER UTAH AND WESTERN COLORADO WILL MOVE EAST TODAY DURING PEAK HEATING. THIS WILL ACT TO ENHANCE THE INSTABILITY OVER THE REGION. STORMS WILL DEVELOP OVER THE MOUNTAINS BY EARLY AFTERNOON AND MOVE OVER THE I-25 CORRIDOR BY MID AFTERNOON. WIND SHEAR WILL BE MARGINAL FOR ROTATING SUPERCELL STORMS...HOWEVER ONE OR TWO OF THESE STORMS IS EXPECTED TO BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. STORM MOTION WILL BE TO THE SOUTHEAST AT 10 MPH TODAY. ANY SUPERCELL STORMS WHICH DEVELOP WILL MOVE TO THE DUE SOUTH AT 15 TO 20 MPH. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. UPSLOPE FLOW WILL CONTINUE ON MONDAY...WITH A MOIST LOW LEVEL AIRMASS REMAINING OVER THE EASTERN PLAINS AND EASTERN MOUNTAINS. AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ON MONDAY OVER THE EASTERN MOUNTAINS AND PLAINS. IF THERE IS ENOUGH AFTERNOON HEATING AND THE ATMOSPHERE BECOMES VERY UNSTABLE...THEN SOME OF THE STORMS MAY BECOME STRONG. WIND SHEAR WILL BE WEAK...WHICH WILL HAMPER THE DEVELOPMENT OF SEVERE STORMS. AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION DURING THE WEEK... BRINGING HOT AND DRY WEATHER TO THE REGION. AS A DISTURBANCE PASSES TO THE NORTH OF THE REGION IN THE LATER PART OF THE WEEK...BREEZY CONDITIONS MAY DEVELOP OVER THE MOUNTAINS. THE BREEZY CONDITIONS ALONG WITH THE HOT AND DRY WEATHER WILL CREATE FIRE WEATHER CONCERNS OVER THE REGION...ESPECIALLY THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS AFTER 1 PM THIS AFTERNOON. HODANISH/PGW
The Pueblo radar (KPUX), 129 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365313, 5365314, 5365315, 5365316.